[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.161.168.21. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
December 26, 1966

Jaundice Caused by Phenazopyridine Hydrochloride

Author Affiliations

USA; USA

From the Medical Service, US Army Hospital, Paris.

JAMA. 1966;198(13):1366-1367. doi:10.1001/jama.1966.03110260078027
Abstract

PHENAZOPYRIDINE hydrochloride was synthesized in 1914. Since then it has been used extensively in urinary tract infections because of its local analgesic action on mucous membranes. This is the first case report, to our knowledge, of jaundice due to this drug.

Report of a Case  This 25-year-old white woman, daughter of a physician, took phenazopyridine for the first time in November 1964 when she developed a urinary tract infection. She was given phenazopyridine, 200 mg three times daily, nitrofurantoin, and bethanechol chloride. Within one day after administration of these drugs, and at a time when the symptoms from the urinary tract infection were subsiding, she spiked a fever of 101.8 F (38.8 C). It is not known whether or not she had any other symptoms or jaundice at that time. The fever subsided in 24 hours. Two days later the administration of phenazopyridine was stopped. She did well until three

×